Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 17, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 17, 2002, 3:22 PM EDT for Isabella County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2002, 3:22 PM EDT (19:22 UTC)
- Expired
- Jun 17, 2002, 4:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Isabella County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 3:30 PM EDT | Hail 1.75 | Beal City, MI | An isolated severe thunderstorm developed over Lake Isabella in Isabella county during the early afternoon hours, and local area law enforcement reported one and three quarters inch hail with the storm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 171922
SVRGRR
MIC073-172000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
321 PM EDT MON JUN 17 2002
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ISABELLA COUNTY IN CENTRAL MICHIGAN
* UNTIL 400 PM EDT
* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTH OF BEAL CITY...OR ABOUT 5 MILES
WEST OF MOUNT PLEASANT...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MOUNT PLEASANT AROUND 330 PM EDT
SHEPHERD AROUND 340 PM EDT
HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.
LAT...LON 4361 8504 4375 8492 4362 8461 4347 8461
4347 8481
MEADE JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 11:37 AM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jun 17, 11:37 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1137 AM EDT MON JUN 17 2002 TAIL END OF VORT LOBE IS PRESENTLY CROSSING THE NORTHEASTERN CWA...AND RESPONSIBLE FOR THE ONGOING ISOLATED CONVECTION...WILL CONTINUE TO DRIFT SE OUT OF THE CWA BY EARLY AFTERNOON. ANOTHER SHORT WAVE SEEN ON THE WATER VAPOR OVER THE CENTRAL U.P. SHOULD CONTINUE TO DROP SE INTO NORTHERN LOWER DURING THE AFTERNOON. AT THE SAME TIME MUCH DRIER AIR...AS SEEN ON THE GRB 12Z SOUNDING... WILL ALSO DRIFT SE INTO THE CWA THIS AFTERNOON. THIS DRIER AIR SHOULD PREVENT ANY STORMS FROM DEVELOPING OVER THE NWRN PORTION OF THE CWA AND WILL EXPAND THE NORTHWEST CUT TO REMOVE THUNDERSTORMS OVER A LARGER AREA. MEANWHILE THE WEST FLOW WILL MOVE A STABLE MARINE LAYER INTO PORTIONS OF THE SWRN CWA. OVER THE INTERIOR... LIFTED INDEXES ARE EXPECTED TO DROP TO -2 OR -3 DURING THE AFTERNOON. CAPES HAVE ALREADY INCREASED TO AROUND 1000 J/KG. LOW LEVEL AND UPPER WINDS DO NOT FAVOR MUCH THUNDERSTORM DEVELOPMENT... BUT WITH THE AMOUNT OF INSTABILITY AND ANOTHER SHORT WAVE DROPPING DOWN WILL KEEP THE POPS GOING. TEMPS HAVE CLIMBED INTO THE 65 TO 70 RANGE ACROSS THE REGION. UNDER THE EARLY AFTERNOON SUNSHINE TEMPS SHOULD CONTINUE TO CLIMB SO WILL INCREASE MAX TEMPS FOR THIS AFTERNOON. ALTHOUGH WINDS ARE RATHER LIGHT AND VARIABLE AT PRESENT...WILL INDICATE MORE OF A WESTERLY FLOW WITH THE SURFACE WINDS THIS AFTERNOON. .GRR...NONE. JK
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.